Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

What is the reason for having high bilirubin levels?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 594 Questions
Good morning - I received the following results yesterday from a work physical and was told not to worry
Total Bilirubin - 3.7
Direct Bilirubin - .73
Alkaline Phosphatase - 47
AST - 14
ALT - 22
GGT - 26
Protein Total - 8.2
Albumin - 4.8
Golbulin - 3.4

What could be causing the high Bilirubin?
Posted Sun, 3 Jun 2012 in Liver and Gall Bladder
Answered by Dr. Yogesh D 1 hour later

Thank you for posting your query.

As per your lab reports, both the conjugated(indirect) and unconjugated(direct) bilirubin are elevated. But they are not too high to cause a worry at this time.

The most probable reasons for such mild elevation of bilirubin levels are,

1. Hemolysis (increased breakdown of red blood cells),
2. Gilbert's syndrome - a genetic disorder of bilirubin metabolism that can result in mild jaundice, found in about 5% of the population,
3. Some medicines like sulpha drugs might cause a rise in the bilirubin levels.
4. Rotor syndrome: non-itching jaundice, with rise of bilirubin in the patient's serum, mainly of the direct type.

Rest of your liver enzymes are within normal limits, that rules out a possible hepatitis.

You need not worry about these levels at this time. You might want to consider getting an ultrasound scan of the abdomen done sometime in the future.

Hope this answers your query completely.

Please do write back if you have any more questions or doubts.

Wishing you good health.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor